Migraine preventive Topamax (topiramate) has long been associated with trouble thinking, hence the widely used nickname of Dopamax. A recent study indicates that some people have trouble with language while taking Topamax. Some “language disturbances,” as the authors call it, include:
- Finding words
- Substituting a word with another unrelated word
- Taking forever to get a thought out
- Meshing words
- Naming objects
According the Reuters article, “Language disturbances generally occurred within the first month of treatment, were of mild severity, and did not require further adjustment of dosages or discontinuation of topiramate.” I’m not sure what that means. Did the language disturbances subside after a month? Does “mild severity” mean that participants chose to stay on the drug even with the side effects?
The abstract of the original article in the journal Headache, Language Disturbances as a Side Effect of Prophylactic Treatment of Migraine, doesn’t answer these questions, but does raise others:
Conclusion.—It can be hypothesized that a disorder such as migraine, which involves numerous cortical and subcortical circuits implicated in the transmission and behavioral and emotional processing of pain, represents a facilitated substrate for the occurrence of language disturbances due to topiramate. This could be the expression of a more generalized impairment of cognitive processing. These aspects should be investigated in prospective studies involving larger migraine patient samples.
My interpretation: The make up of a migraineur’s brain is such that Topamax’s language side effects can flourish. Language problems could be only one part of overall impaired thinking. I believe this means that Topamax impairs thinking, but most migrainuers will attest that our minds are fuzzy even without Topamax. That’s the research I want to see.
Do these findings fit with your experience of Topamax? Take The Daily Headache’s Topamax & migraine survey.